Hail, Mills
- When
- June 14, 8:20 PM CST
- Where
- Mills County, 1.25 mi ENE of Henderson
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.140, -95.430
Broadcast media relayed a report of larger than quarter sized hail.
A cluster of supercell thunderstorms moved through the region beginning on the evening of June 14 and continuing into the early morning hours of June 15. The storms produced widespread wind gusts of 75 to 115 mph, hail 1 to 3 inches in diameter, and two EF1 tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cluster of supercell thunderstorms moved through the region beginning on the evening of June 14 and continuing into the early morning hours of June 15. The storms produced widespread wind gusts of 75 to 115 mph, hail 1 to 3 inches in diameter, and two EF1 tornadoes. Minor flooding was also reported in Omaha. The storms caused widespread tree damage, and some structural damage to homes and businesses.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 14, 5:34 PM CST, 2 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 634 PM CDT Tue Jun 14 2022 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 355 PM CDT Tue Jun 14 2022 As evident on the visible satellite, a cold front bisects the area this afternoon, with temps ranging from seasonably reasonable low 80s near South Dakota to mid-90s in closer to Missouri. Triple digit heat indices have infected western Iowa. A heat advisory continues for our far southeastern counties until 7pm. That's when our attention can turn entirely to the severe weather potential. Plenty of CAPE across the area this afternoon, it's held at bay by a cap of about -200 J/Kg of CIN. As humidity climbs ahead of the front and the EML cools, surface based storms may develop south of a line from Council Bluffs to Lincoln to Daykin, NE. These storms will have up to 4000 J/Kg of CAPE to work with and plenty of shear. Storms along the front could produce a tornado, but hail and damaging winds will be the primary threats. Three hour flash flood guidance of only 1.5-2" would suggest that any training along the front could produce some flash flooding. The 12Z HREF suggests about a 10% neighborhood probability of 3" of QPF in three hours in southwest Iowa. Heavy rain is a possibility for the entire area with PWATs at about 2". This initial wave of storms may be overshadowed later in the evening by some elevated convection as the LLJ kicks into gear. This will push the action north of the relatively stationary front. The low- level stability may decrease the odds of severe wind potential a bit, but forecast soundings don't exactly preclude it. If the storms grow upscale into an QLCS, the cold pool may help keep them surface based and capable of producing a mesovortext and perhaps a quick spin up tornado. Convection continues overnight, generally moving north across the CWA and exiting the region just before sunrise. The day two convective outlook's marginal designation in western Iowa is simply a function of the exiting early morning convection. The area should be mostly dry as the June sun rises once again. I've knocked temps down for Wednesday as the front is progged to be significantly farther south than this weekend's forecasts suggested. Certainly there's some uncertainty in its placement, especially with tonight's expected convection. I'm interested to see where it sits tomorrow morning. Thursday evening brings another opportunity for severe weather along the same front, expected this time to be draped a bit more west to east. The heat builds back into the area this weekend with a ridge pushing well into the Dakotas. Triple digit heat is possible Sunday, Monday and Tuesday. Even with the dewpoints a bit drier than they've been this week, heat advisory criteria may be met. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 606 PM CDT Tue Jun 14 2022 Thunderstorms are expected to develop along a front currently over southeast Nebraska and southwest Iowa this evening. Latest CAMs show storm initiation around 01-02Z this evening, with storms festering along this boundary, as it drifts northward, through 12Z. The best chance for convection at KLNK and KOMA would be from around 02-06Z, with a smaller chance of storms lingering until 10Z as they drift north. The best chance over KOFK appears to be 04-08Z with a few showers and storms lingering until 12Z. The main threats with any storms that develop would be large hail and damaging winds. VFR conditions are expected to prevail late Wednesday morning through Wednesday evening. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...Heat Advisory until 7 PM CDT this evening for NEZ091>093. IA...Heat Advisory until 7 PM CDT this evening for IAZ080-090-091. && DISCUSSION...Nicolaisen AVIATION...KG
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 714 PM CDT Tue Jun 14 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-151415- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 714 PM CDT Tue Jun 14 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Scattered thunderstorms developing along a frontal boundary over southeast Nebraska and southwest Iowa, will continue to drifting northward through the overnight hours. Large hail, damaging winds, and locally heavy rainfall are the primary hazards. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Thunderstorms may redevelop on Thursday evening south of the Platte River. Severe weather is possible. Hot and humid weather can be expected Saturday through Monday with daytime highs again in the upper 90s to lower 100s. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation will probably not be needed tonight, but spotters are encouraged to report severe weather if it develops in your area.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
753 PM CDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 2 S BEATRICE 40.25N 96.75W
06/14/2022 E0.75 INCH GAGE NE PUBLIC
REPORT FROM MPING.
&&
CAThe Omaha radar (KOAX), 81 km away, was scanning. The volume nearest the first event began at 02:18 UTC.
10 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Broadcast media relayed a report of larger than quarter sized hail.
Personal weather station measured a peak wind gust of 65 mph.
Public reported power lines down and power out in Glenwood.
Council Bluffs AWOS measured a peak wind gust of 75 mph.
Intermittent tornado began approximately 3 S Treynor. Ended 3 SE of Treynor. Tornado travelled mainly across crop and pastureland. Struck winery, destroying event center. Peripheral damage to trees and vines.
Public reported estimated wind gusts of 90 mph.
Emergency manager reported 8 to 10 large trees snapped and significant damage to a home and outbuilding.
Public reported substantial damage to a farmstead. Grain bins were destroyed. Outbuildings blown off of foundation.
Public reported 1-inch hail via social media.
Public reported large trees down in Wheeler Grove township.
Emergency manager reported power lines down and power out in town. There was structural damage to one business with debris in the streets.
Emergency management reported estimated wind gusts of 70 mph.
Emergency manager reported estimated wind gusts of 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyThe tornado archive for Iowa, 2022Warnings in Iowa, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037008, 1037009, 1037011, 1037012, 1037015, 1037016, 1037019, 1037022, 1037023, 1037024, 1037027, 1037029, 1037031.